Washington, 2016Wildfire in Washington, August 21 to 29, 2016
August 21 to 29, 2016 · NWS OTX · 1 event in 1 county or zone
The Spokane Complex consisted of two fires. The Wellesley Fire located near the northeast edge of the Northwood neighborhood in North Spokane, WA and the Yale Road fire located south of Spokane and Interstate 90, and southwest of the small community of Valleyford, WA.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Spokane Complex consisted of two fires. The Wellesley Fire located near the northeast edge of the Northwood neighborhood in North Spokane, WA and the Yale Road fire located south of Spokane and Interstate 90, and southwest of the small community of Valleyford, WA. Both fires started on the afternoon of Sunday, August 21, 2016 as a dry cold front moved through the area with strong gusty winds. As a result, both fires made very active wind driven runs during their initial runs on August 21.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 20, 9:45 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 20, 9:45 PM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1045 PM PDT Sat Aug 20 2016
.SYNOPSIS...
A dry, warm weather pattern will continue for much of the next
week. The exception will be a dry cold front that will arrive
Sunday night with windy conditions, followed by a refreshing cool
down for Monday. Under the dry northerly flow aloft, expect a
gradual warming trend for the rest of the work week.
&&
.DISCUSSION...
Very few changes tonight. The Red Flag warning for basically the
Cascades crest for hot and unstable conditions will be allowed to
expire as parts of the Cascades will be under cooler inversions
overnight. Calm and clear conditions will continue in the
overnight hours.
...Strong Cold Front and windy conditions expected Sunday with
high concern for Fire Danger!...
All other Red Flag warnings for the Cascade east slopes eastward
to the Washington/Idaho border will definitely remain in place as
Sunday looks to get very interesting with the strong cold front
passage. There may be some consideration to expanding these
warnings into other areas without red flag warnings. Latest
models continue to support widespread increases in winds with
stronger winds on the Cascade east slopes near Wenatchee and west
part of the Central Basin. Winds will easily top 20 mph gusting to
35 mph late Sunday afternoon and evening. Elsewhere very dry and
breezy conditions will be widespread across eastern Washington and
the Idaho Panhandle.
Human fire starts are a possibility but winds will be strong
enough to potentially cause fire starts from downed powerlines as
well. Along with fire concerns there is likelyhood of blowing dust
reducing visibility many roads and highways such as Interstate 90
and highway 2.
Stay tuned for further updates on this developing weather trend.
WEB: http://weather.gov/spokane
TWITTER: @nwsspokane
Facebook: nwsspokane
Much cooler conditions will help the fire situation somewhat
Monday and beyond but it will still be breezy and dry Monday
despite the 15 degree cooldown.
TC
&&
.AVIATION...
06Z TAFS: There will be some smoke from the Buck Creek wildfire
south of northern Lake Chelan in the Wenatchee Valley this overnight
but significant restrictions to visibility and CIGs are not
expected. Winds will begin to steadily increase over most TAF sites
after 17Z Sunday as a cold front approaches the region from the
west. Westerly wind gusts 30-35 knots will be possible by 22Z Monday
especially near KEAT. These winds will extend east toward KMWH.
Somewhat lighter winds to 20 KTS on average cand be expected toward
the KGEG and KPUW TAF sites. Winds will begin to gradually diminish
toward 04Z Monday.
/tcarter
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 59 93 56 76 51 79 / 0 0 0 10 0 0
Coeur d'Alene 53 91 52 75 49 78 / 0 0 0 10 10 0
Pullman 48 91 47 76 43 78 / 0 0 0 10 0 0
Lewiston 59 99 58 83 54 84 / 0 0 0 10 0 0
Colville 50 96 49 77 47 81 / 0 0 0 10 10 0
Sandpoint 45 88 44 73 43 76 / 0 0 0 10 10 0
Kellogg 51 88 51 71 46 74 / 0 0 0 10 10 0
Moses Lake 54 97 53 83 50 84 / 0 0 0 10 0 0
Wenatchee 65 94 59 80 55 84 / 0 0 0 10 0 0
Omak 54 96 53 80 50 85 / 0 0 0 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 11 PM PDT Sunday for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northeast (Zone 686)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Palouse and
Spokane Area (Zone 674)-East Washington South Central
Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Aug 20, 1:51 PM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
251 PM PDT SAT AUG 20 2016
WAZ032>037-041-042-044-212200-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
251 PM PDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY AFTERNOON AND EVENING...A DRY COLD FRONTAL PASSAGE WILL
BRING WINDY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES ACROSS
MUCH OF THE LOWLANDS OF EASTERN WASHINGTON. THIS WILL ELEVATE FIRE
WEATHER CONCERNS.
MONDAY AFTERNOON BREEZY CONDITIONS LINGER. RELATIVE HUMIDITY
VALUES WILL BE HIGHER...BUT LOCALIZED FIRE WEATHER CONCERNS MAY
LINGER.
IDZ001>004-026-027-WAZ031-038-043-212200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
251 PM PDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Spokane Area
- When
- August 21, 12:00 AM PST to August 29, 12:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Wellesley Fire was estimated to be 341 acres in size with two residences destroyed. |The Yale Road Fire was estimated to be 5,854 acres in size with ten residences destroyed. Estimated costs associated with suppression/mitigation were 4.8 million dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Texas, August 21, 2016$83,000 · 2 events
- Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016$23,000 · 52 kt wind · 5 events
- Flood and Damaging Wind in Maryland, August 21 to 22, 201652 kt wind · 22 events
- Damaging Winds in North Carolina, August 21, 2016$15,000 · 54 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201650 kt wind · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20167 events
- Flash Flooding in New Mexico, August 21, 2016$4,000 · 6 events
- Flood and Lightning Strikes in Delaware, August 21, 2016$20 · 6 events
- Tornado and Flash Flooding in Utah, August 21 to 26, 2016EF0 · 6 events
- Waterspouts in Lake Erie, August 21, 20166 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20164 events
- Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655835.